Alert archive / New York / Frost Advisories in 2024

Frost Advisory 5, NWS Buffalo, NY

October 17, 202412 counties in New York

NWS Buffalo, NY issued this frost advisory at Oct 17, 2024, 2:12 PM EDT for 12 counties in New York. It took effect at Oct 17, 2024, 8:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2024, 2:12 PM EDT (18:12 UTC)
In effect from
Oct 17, 2024, 8:00 PM EDT
Expired
Oct 18, 2024, 10:00 AM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS71 KBUF 171812
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
212 PM EDT Thu Oct 17 2024

NYZ001>006-010>014-085-180215-
/O.NEW.KBUF.FR.Y.0005.241018T0000Z-241018T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Orchard Park, and Springville
212 PM EDT Thu Oct 17 2024

...FROST ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT 
FRIDAY...

* WHAT...Temperatures mostly in the lower to mid 30s will result in 
  frost formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Wyoming, Livingston, and Ontario Counties.

* WHEN...From 8 PM this evening to 10 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ019-180215-
/O.NEW.KBUF.FR.Y.0005.241018T0000Z-241018T1400Z/
Chautauqua-
Including the cities of Jamestown
212 PM EDT Thu Oct 17 2024

...FROST ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT 
FRIDAY...

* WHAT...Temperatures mostly in the lower to mid 30s will result in 
  frost formation.

* WHERE...Chautauqua County.

* WHEN...From 8 PM this evening to 10 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

HSK
3 follow-up statements
625 
WWUS71 KBUF 180205
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1005 PM EDT Thu Oct 17 2024

NYZ001>006-010>014-019-085-181015-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-241018T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
1005 PM EDT Thu Oct 17 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT FRIDAY...

* WHAT...Temperatures in the 30s will result in areas of frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Wyoming, Livingston, Ontario, and Chautauqua 
  Counties.

* WHEN...Until 10 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
674 
WWUS71 KBUF 180757
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
357 AM EDT Fri Oct 18 2024

NYZ001>006-010>014-019-085-181400-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-241018T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
357 AM EDT Fri Oct 18 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Temperatures mainly in the lower to mid 30s will result in 
  frost formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Wyoming, Livingston, Ontario, and Chautauqua 
  Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJR
623 
WWUS71 KBUF 181333
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
933 AM EDT Fri Oct 18 2024

NYZ001>006-010>014-019-085-181445-
/O.EXP.KBUF.FR.Y.0005.000000T0000Z-241018T1400Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
933 AM EDT Fri Oct 18 2024

...FROST ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Temperatures are warming this morning and frost is no longer 
expected.

$$

TMA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 17, 10:14 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 17, 10:14 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1014 AM EDT Thu Oct 17 2024

.SYNOPSIS...
High pressure centered over the Ohio and Mississippi Valleys will
continue to build northeastward across our area through tonight...
then will remain draped over or just to the south of our area right
through early next week. This will provide our region with a
prolonged period of fair dry weather...along with a day-to-day
warming trend that will allow highs to climb back to well above
normal levels by Saturday. This said...nights will still remain cold
enough to support of areas of frost through the end of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ridging will continue to build across our region at all levels
today through tonight. This will continue to gradually help
squelch any leftover lake effect/upslope clouds during the first
half of today...with largely clear skies then following for the
balance of the period. Otherwise fair dry weather will
continue...with the beginnings of a long-duration day-to-day
warming trend allowing highs to climb back into the mid 50s in
many areas today...with a few of our warmer spots in the Genesee
Valley possibly reaching the upper 50s. Renewed prime
conditions for radiational cooling will then follow for
tonight...allowing lows to range from around 30 across the
interior of the Southern Tier/North Country to the mid and upper
30s elsewhere. Such a distribution in temperatures will again
allow for frost formation away from the lakes...and will likely
necessitate the issuance of another round of Frost Advisories
later on today.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Ridging at the surface and aloft provides high confidence in dry and
fair weather during the period. Subsidence from the surface high
will result in mainly clear skies and there will be generally light
winds. Based on this, forecast will hedge towards a wider diurnal
temperature range with forecast lows a bit cooler than model
consensus and highs a bit warmer.

Expect some frost at some of the cooler locations Friday night, then
warmer with a low risk of frost after that. Otherwise, the weather
looks spectacular this weekend with highs ranging from the mid 60s
to lower 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Dry and unseasonably warm conditions will prevail for the majority
of the period. High pressure centered across New England will
maintain fair and dry weather at least through Tuesday. After this,
a trough will dig across the Great Lakes region with a small chance
that showers will push into Western New York during the day
Wednesday.

Southwest return flow will keep temperatures well above normal, with
highs climbing well into the 70s both Monday and Tuesday. Forecast
hedges warmer than model guidance for high temperatures these days,
due to the sunshine and confidence in the dry weather.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Low clouds are producing MVFR conditions across the higher
terrain of the western Southern Tier this morning. Elsewhere,
mostly sunny skies and widespread VFR are expected today and
clear skies will continue tonight.

Outlook...
Friday through Monday...Mainly VFR.

&&

.MARINE...
High pressure centered over the Ohio and Mississippi Valleys will
continue to build across the Lower Lakes Region through tonight...
then will remain draped over or just to the south of the area right
through early next week. This will support an extended period of
generally light to modest winds and minimal wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...HSK/JJR
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...HSK/JJR
MARINE...JJR
Hazardous weather outlook, Oct 17, 9:18 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
918 AM EDT Thu Oct 17 2024

NYZ001>006-010>014-019-085-181330-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
918 AM EDT Thu Oct 17 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Areas of frost are possible tonight through Friday morning inland
from the Lake Erie and Lake Ontario shores.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost are possible Friday night through Saturday morning
inland from the Lake Erie and Lake Ontario shores.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-020-021-181330-
Jefferson-Lewis-Cattaraugus-Allegany-
918 AM EDT Thu Oct 17 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
918 AM EDT Thu Oct 17 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.